Tennessee, 2007

Hail in Tennessee, June 23, 2007

June 23, 2007 · NWS MRX · 2 events in 2 counties and zones

A weak frontal boundary moved into east Tennessee triggering isolated severe thunderstorms during the afternoon hours. Large hail was the primary storm reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak frontal boundary moved into east Tennessee triggering isolated severe thunderstorms during the afternoon hours. Large hail was the primary storm reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 9:25 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 9:25 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SAT JUN 23 2007

.DISCUSSION...12Z OHX/RNK SOUNDINGS MODIFIED FOR HIGHS IN THE 80S TO
LOWER 90S YIELDS UNSTABLE CONDITIONS...WITH POSITIVE CAPE OF 1000 TO
1500 J/KG AND LIFTED INDICES OF -5. HOWEVER...A SIGNIFICANT TRIGGER
DOES SEEM TO BE LACKING TODAY...SUCH THAT 20 TO 30 PERCENT CHANCES
ARE QUITE SUFFICIENT. LITTLE TO NO SHEAR WITH FREEZING AND WET BULB
ZERO HEIGHTS ALSO QUITE HIGH...SO NOT MUCH THREAT OF ANY STRONG
STORMS.

THE WEAK SHORTWAVE TROUGH OVER IOWA TO UPPER MIDWEST STATES MAY NOT
AFFECT OUR CHANCES OF CONVECTIVE PRECIPITATION...AS MODELS AGREE ON
THIS FEATURE WEAKENING AND STAYING WELL TO OUR WEST WITH TIME. AT
THE SURFACE...LATEST 13Z CHART SHOWS WEAK FRONT TO OUR SOUTH AND
ANOTHER OVER MID MISSISSIPPI VALLEY. MOST CONVECTION THIS MORNING IS
ASSOCIATED WITH WARM AIR ADVECTION NE OF THE MISSISIPPI VALLEY FRONT.

THUS...FORECAST APPEARS ON TRACK FOR TODAY WITH JUST A COSMETIC
UPDATE TO ZFPMRX PRODUCT TO REMOVE AFTERNOON WORDING. WILL ALSO
FRESHEN GRIDS AND WEB PRODUCTS IF HOURLY CONDITIONS DRIFT TOO FAR
FROM REALITY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 23, 4:00 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT JUN 23 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-240900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

In the hours before

Special weather statement, Jun 23, 1:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT SAT JUN 23 2007

TNZ067-231915-
ROANE-
236 PM EDT SAT JUN 23 2007

...A STRONG THUNDERSTORM WAS AFFECTING ROANE COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT NEAR 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

TG

The radar

The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rhea

When
June 23, 1:45 PM EST to 1:50 PM EST
Where
Rhea County, Spring City
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.700, -84.870

Dispatch reported half dollar-size hail at Spring City and the Wolf Creek area.

Hail, Roane

When
June 23, 1:50 PM EST to 1:55 PM EST
Where
Roane County, 3 mi W of Kingston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.870, -84.573

A spotter reported penny-size hail between Kingston and Rockwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38186, 38187.